Gary Moller: [DipPhEd PGDipRehab PGDipSportMed(Otago)FCE Certified, Kordel's and Nutra-Life Certified Natural Health Consultant]. ICL Laboratories registered Hair Tissue Mineral Analysis and Medical Nutrition Consultant.

More than a thousand free articles with advice and commentary about health, fitness and medical matters.

Gary's new website

Friday, June 08, 2012

Why does blood pressure sometimes go dangerously out of control with the use of antidepressants? (Updated)

Over recent months I have had two near identical inquiries about dangerously elevated blood pressure, both involving young women, one resulting in stroke.

Before I go further, I recognise that the following is a difficult topic to deal with because it involves an inexact science, emotions and risk.  I am about to present one viewpoint that I feel is well supported by what we know of human physiology.  However; there is never a "One size fits all" solution to complex health issues, so what I am writing here needs to be applied with caution on a case by case basis.  We are all the same while all being different.  Human beings are incredibly complex and unpredictable creatures, so please take care!

The common factor is both were, and as far as I know, are still taking antidepressant drugs in the class of Selective Serotonin Reuptake Inhibitors (SSRI's).  On both occasions, to my knowledge, the treating doctors never suggested
that the cause of these unexplained and dangerous spikes in blood pressure in these otherwise healthy women might be the consequence of being on these drugs.  This is a common occurrence with the consequence of the gradual layering of more and more drugs on top of the original ones.

This kind of treatment is a bit like trying to control the speed of your car by keeping the foot down on the accelerator and the other hard down on the brake!

The two recent cases are not isolated ones; dangerously skyrocketing blood pressure among young women is one that I have received inquiries about here and there over the years.  In all cases, the actual cause has been referred to as "mystery" by the doctors involved - Hence the reason for contacting me.

The side-effects of drugs vary by the individual, but it is good for people to not blindly continue forth if something is proving dangerous for them.  The underlying causes are not the same as symptoms (In this case, high blood pressure).  The underlying cause (the accelerator) may be the antidepressant drug.

Manage Your Heart with OmronWebstore.com!

How does an SSRI drug raise blood pressure?
Most antidepressant drugs work by artificially raising the levels of either serotonin or dopamine, in this case - serotonin.  These are neurotransmitters that control the excitability of the nervous system.  When we think of neurotransmitters, we think about the brain.  But the effect of neurotransmitters and any drugs to manipulate them is felt throughout the body.  Too much of either of these transmitters is known to raise blood pressure.

The human body is the most complex biochemical machine on the planet.  Those who think they can do better by chemically manipulating the complex inner workings of the body are arrogant fools; especially if they think they can do so with impunity.

While an SSRI may only marginally increase serotonin levels, we really are playing with fire when we start trying to manipulate these incredibly complex biochemical processes. Mess with just one piece (in this case: serotonin) and you risk causing a cascade of downstream effects. Serotonin may increase the sensitivity of the heart and blood vessels to dopamine.  So, if artificially high levels of serotonin are present then normal levels of dopamine may cause blood pressure to go out of control.

Another possible mechanism at work is antidepressants may increase the overall sensitivity of the nervous system, causing an excessive amplification of the nervous system's normal signals to the heart and blood vessels.  The end result may be a crazy response with blood pressure through the roof.

The possible consequences can be stroke and kidney damage.  For some women, these possibilities are realities.

Important Notes:

  1. If you are on antidepressants, please have your blood pressure monitored regularly, report immediately any headaches.  Antidepressants are, in my opinion, over prescribed in New Zealand.  If they are to be prescribed to rescue a dire situation, their prescription, in most cases, should be short term while the underlying drivers of the depression/anxiety are identified and corrected.  Anything less is poor medicine.  
  2. Having said this; if you are on antidepressants, please do not just stop.  Consult your doctor and gradually withdraw under trained supervision because there may be a temporary worsening of symptoms during this process of withdrawal and adjustment.


_______________________________________
About this website
The advice in these articles is given freely without promise or obligation.  Its all about giving you and your family the tools and information to take control of your health and fitness.  Please give me your support by subscribing to my free email updates, please shop at my Online Store. Please encourage your family and friends to do the same.







Your email address:






Powered by FeedBlitz
Do you have a question?  Email Gary: gary@myotec.co.nz. Include any relevant background information to your question.  Please be patient and be aware that I may not be able to answer every inquiry in detail, depending on workloads (My paying clients take precedence!). I will either reply by email or, most likely, by way of an article (Personal identifying details will be removed before publication).
Post a Comment